Alert archive / Tennessee / Flash Flood Watches in 2014
Flash Flood Watch 4, NWS Nashville, TN
NWS Nashville, TN issued this flash flood watch at Aug 30, 2014, 7:09 PM CDT for 26 counties in Tennessee. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2014, 7:09 PM CDT (00:09 UTC)
- Expired
- Aug 31, 2014, 1:00 PM CDT
- In force
- 18 hr
- Issued by
- NWS Nashville, TN
- Flood severity
- None
All 26 counties
Bedford County, TN, Cannon County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Jackson County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Rutherford County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, White County, TN, Williamson County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 59 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
262 WGUS64 KOHX 310009 FFAOHX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE NASHVILLE TN 709 PM CDT SAT AUG 30 2014 ...FLASH FLOODING POSSIBLE FOR CENTRAL AND EASTERN MIDDLE TENNESSEE THROUGH SUNDAY AFTERNOON... .EXTENSIVE RAINFALL OVER CENTRAL AND EASTERN MIDDLE TENNESSEE WILL RESULT IN FLASH FLOODING CONCERNS THROUGH SUNDAY AFTERNOON. AREAS IN SOUTHERN MIDDLE TENNESSEE HAVE ALREADY SEEN OVER 2 INCHES OF RAIN IN THE LAST FEW HOURS AND HEAVY RAINS ARE FORECAST TO CONTINUE THROUGH THE EVENING AND OVERNIGHT HOURS INTO SUNDAY MORNING. ANOTHER 1-2 INCHES OF RAIN ARE POSSIBLE WITHIN THE WATCH AREA. TNZ008>011-027>034-059>066-075-077>080-095-310815- /O.NEW.KOHX.FF.A.0004.140831T0009Z-140831T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON- PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD- CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY- VAN BUREN-GILES- 709 PM CDT SAT AUG 30 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF MIDDLE TENNESSEE... INCLUDING THE FOLLOWING COUNTIES...BEDFORD...CANNON...CLAY... COFFEE...CUMBERLAND...DAVIDSON...DE KALB...FENTRESS...GILES... GRUNDY...JACKSON...MACON...MARSHALL...MAURY...OVERTON... PICKETT...PUTNAM...RUTHERFORD...SMITH...SUMNER...TROUSDALE... VAN BUREN...WARREN...WHITE...WILLIAMSON AND WILSON. * THROUGH SUNDAY AFTERNOON * PERSISTENT HEAVY RAINFALL. * CREEKS AND RIVERS MAY OVERCOME THEIR BANKS INTO ROADWAYS WITHIN THE WATCH AREA. THE HEAVIEST RAINFALL MAY RESULT IN MORE SIGNIFICANT FLASH FLOODING OF ROADWAYS MAKING DRIVING DANGEROUS AND IMPASSABLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ TB12
1 follow-up statement
614 WGUS64 KOHX 310719 FFAOHX FLOOD WATCH NATIONAL WEATHER SERVICE NASHVILLE TN 218 AM CDT SUN AUG 31 2014 ...FLASH FLOODING POSSIBLE FOR CENTRAL AND EASTERN MIDDLE TENNESSEE THROUGH SUNDAY AFTERNOON... .EXTENSIVE RAINFALL OVER CENTRAL AND EASTERN MIDDLE TENNESSEE WILL RESULT IN FLASH FLOODING CONCERNS THROUGH SUNDAY AFTERNOON. AREAS IN SOUTHERN MIDDLE TENNESSEE HAVE ALREADY SEEN BETWEEN TWO TO THREE INCHES OF RAINFALL SINCE SATURDAY...WITH A FEW SPOTS PICKING UP BETWEEN THREE TO FOUR INCHES. THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE THROUGH SUNDAY AFTERNOON WITH ANOTHER ONE TO AROUND TWO INCHES OF RAINFALL POSSIBLE WITHIN THE WATCH AREA. TNZ008>011-027>034-059>066-075-077>080-095-311800- /O.CON.KOHX.FF.A.0004.000000T0000Z-140831T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON- PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD- CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY- VAN BUREN-GILES- 218 AM CDT SUN AUG 31 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF MIDDLE TENNESSEE...INCLUDING THE FOLLOWING COUNTIES...BEDFORD...CANNON...CLAY...COFFEE...CUMBERLAND... DAVIDSON...DE KALB...FENTRESS...GILES...GRUNDY...JACKSON... MACON...MARSHALL...MAURY...OVERTON...PICKETT...PUTNAM... RUTHERFORD...SMITH...SUMNER...TROUSDALE...VAN BUREN...WARREN... WHITE...WILLIAMSON AND WILSON. * UNTIL 1 PM CDT THIS AFTERNOON. * PERSISTENT HEAVY RAINFALL. * CREEKS AND RIVERS MAY OVERCOME THEIR BANKS INTO ROADWAYS AND LOW LYING AREAS WITHIN THE WATCH AREA. THE HEAVIEST RAINFALL MAY RESULT IN MORE SIGNIFICANT FLASH FLOODING OF ROADWAYS MAKING DRIVING DANGEROUS AND IMPASSABLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 31
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at Aug 30, 2:35 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Aug 30, 2:35 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 235 PM CDT SAT AUG 30 2014 .UPDATE...TO FURTHER ADDRESS RAINFALL POTENTIAL TONIGHT AND SUNDAY FOR MIDDLE TENNESSEE... WEATHER PREDICTION CENTER HAS UPDATED THEIR QPF PRODUCTS GIVING MIDDLE TENNESSEE SOME PRETTY HEFTY RAINFALL AMOUNTS TONIGHT AND FIRST HALF OF SUNDAY. AMOUNTS ARE FORECAST TO TOTAL AROUND 2 INCHES ALONG AND 30 MILES EITHER SIDE OF AN AXIS FROM WAYNESBORO TO NASHVILLE TO GALLATIN THROUGH NOON SUNDAY WITH UPWARDS OF 2.5 INCHES THROUGH 00Z MONDAY. LESSER AMOUNTS ALONG THE PLATEAU WHERE 0.75 INCH IS FORECAST TO FALL THROUGH 18Z SUNDAY. THIS LOOKS TO BE BASED ON BEST MOISTURE TRANSPORT WHICH WILL BE INTO MIDDLE TENNESSEE AFTER MIDNIGHT TONIGHT THROUGH SUNDAY MORNING. THIS ALSO IN ASSOCIATION WITH STRONG UPPER DIFFLUENCE OVER THE AREA. RAINFALL OF THIS MAGNITUDE WILL CAUSE CREEKS AND STREAMS TO RISE ALONG WITH THE USUAL PONDING OF WATER ON ROADWAYS. FLASH FLOOD GUIDANCE NUMBERS ARE STILL PRETTY HIGH SO WE CAN HANDLE A LITTLE WATER. THE PROBLEM COULD COME IF WE GET TRAINING OF ECHOES (THUNDERSTORMS) ACROSS THE SAME AREA. FOR NOW WILL HOLD OFF ON ISSUING A FLASH FLOOD WATCH BUT WILL PASS ALONG TO EVENING CREW TO RE-EVALUATE THE SITUATION AS NEW MODEL DATA ARRIVES ALONG WITH GUIDANCE FROM ABOVE. BOYD && .PREV DISCUSSION... /ISSUED 157 PM CDT SAT AUG 30 2014/ DISCUSSION... DEEP MOISTURE PLUME WILL CONTINUE TO STREAM NORTHWARD FROM WESTERN GULF OF MEXICO THIS WEEKEND AS UPPER TROUGH HOLDS FAST TO OUR NORTHWEST PROVIDING A SERIES OF SHORT WAVES THAT WILL SWING ACROSS OUR AREA TONIGHT THROUGH SUNDAY. RAINFALL AMOUNTS TOTAL LING 1 TO 1.5 INCHES WILL BE WIDESPREAD ACROSS THE MID STATE THROUGH 12Z MONDAY WITH LOCALLY HIGHER AMOUNTS POSSIBLE. TEMPS WILL HELD DOWN ON SUNDAY BY CLOUDS AND RAIN BUT WILL CLIMB INTO THE 90S BEGINNING ON LABOR DAY AS RAIN CHANCES BACK OFF TO MORE OF A SCATTERED VARIETY AS UPPER RIDGE BUILDS IN OVER THE AREA SHUTTING OFF MOIST PLUME FROM GULF REGION. BY WEDNESDAY UPPER PATTERN BECOMES MORE ZONAL TO OUR NORTH WITH WESTERLIES HAVING MOVED TO A HIGHER LATITUDE ALLOWING UPPER RIDGE TO SPRAWL ACROSS THE SOUTHERN U.S. HIGHS IN THE 90S WILL CONTINUE THROUGH THE WORK WEEK WITH A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS JUST ABOUT EACH DAY. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && BOYD 01
Hazardous weather outlook, Aug 30, 5:01 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 501 PM CDT SAT AUG 30 2014 TNZ005>011-023>034-056>066-075-077>080-093>095-312215- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 501 PM CDT SAT AUG 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT. SHOWERS AND STORMS WILL CONTINUE TO MOVE THROUGH MIDDLE TENNESSEE THIS EVENING BRINGING THE POSSIBILITY FOR VERY HEAVY DOWNPOURS...ENOUGH TO REDUCE DRIVING VISIBILITIES AND RESULT IN LOCALIZED PONDING ON ROADWAYS...AS WELL AS GUSTY WINDS UP TO 40 MPH. THIS ACTIVITY IS EXPECTED TO PERSIST THROUGH MUCH OF THE OVERNIGHT HOURS AND INTO TOMORROW MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY MORNING WILL CONTINUE TO SEE SHOWER ACTIVITY IN THE AREA FROM THE PREVIOUS NIGHT. THE CONTINUED RAIN ACTIVITY MAY RESULT IN SOME MINOR FLOODING CONCERNS IN THE AREAS THAT HAVE RECEIVED THE MOST RAINFALL. TOTAL RAINFALL AMOUNTS THROUGH SUNDAY MAY REACH UP TO 2.5 INCHES WITH LOCALLY HIGHER AMOUNTS. TB12
In the hours before
Special weather statement, Aug 30, 4:22 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT SAT AUG 30 2014
TNZ061>063-075-302200-
BEDFORD-CANNON-MARSHALL-RUTHERFORD-
422 PM CDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...MARSHALL AND
RUTHERFORD COUNTIES...
...THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL ACROSS THE AREA
THROUGH 5 PM CDT...
AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SCATTERED STRONG THUNDERSTORMS OVER THE AREA...PRODUCING HEAVY
DOWNPOURS. SOME SPOTS WILL LIKELY SEE SEVERAL STRONG THUNDERSTORMS
PASS OVER...WITH HEAVY RAINS PRODUCING PONDING OF WATER IN LOW LYING
AND POORLY DRAINED AREAS. AREAS THAT HAVE ALREADY SEEN HEAVY RAINS
COULD SEE AN ADDITIONAL ONE HALF TO ONE INCH BY 5 PM.
LOCATIONS MOST LIKELY TO SEE THE HEAVIEST RAINS WILL BE BETWEEN
CHAPEL HILL...ROCKVALE...CHRISTIANA...BEECHGROVE AND SHELBYVILLE.
LAT...LON 3544 8671 3558 8681 3600 8643 3593 8611
3570 8622 3569 8625 3566 8624 3541 8636
19Special weather statement, Aug 30, 5:33 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
533 PM CDT SAT AUG 30 2014
TNZ060-061-302315-
MARSHALL-MAURY-
533 PM CDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL AND MAURY COUNTIES...
AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
THUNDERSTORMS...WITH HEAVY DOWNPOURS...TRAINING UP ACROSS EASTERN
PARTS OF MAURY COUNTY AND WESTERN PARTS OF MARSHALL COUNTY. SOME
SPOTS WILL LIKELY SEE SEVERAL STRONG THUNDERSTORMS PASS OVER THIS
AFTERNOON...WITH HEAVY RAINS PRODUCING PONDING OF WATER IN LOW LYING
AND POORLY DRAINED AREAS. AREAS THAT HAVE ALREADY SEEN HEAVY RAINS
COULD SEE AN ADDITIONAL ONE HALF TO ONE INCH LATE THIS AFTERNOON.
MOTORISTS SHOULD DRIVE WITH APPROPRIATE CAUTION.
MUCH OF THE AREA RECEIVING THESE HEAVY RAINS IS NEAR THE INTERSTATE
65 CORRIDOR.
LAT...LON 3547 8704 3575 8689 3574 8686 3572 8684
3572 8682 3570 8677 3571 8677 3571 8673
3569 8666 3543 8684
19Local storm report, Aug 30, 6:33 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
633 PM CDT SAT AUG 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM FLASH FLOOD PULASKI 35.20N 87.03W
08/30/2014 GILES TN TRAINED SPOTTER
A TRAINED SPOTTER IN PULASKI REPORTED A CREEK
OVERCOMING ITS BANKS AND FLOODING INTO THE ROADWAY
IMPEDING TRAFFIC.
&&
EVENT NUMBER OHX1400572
TB12The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:05 PM CDT | Flash Flood Warning | OHX | Davidson, Maury, Williamson | 3 hr |
| Aug 30, 8:55 PM CDT | Special Weather Statement | OHX | Fentress, Jackson, Overton, Pickett, Putnam | 50 min |
| Aug 30, 9:31 PM CDT | Areal Flood Advisory | OHX | Cumberland, Fentress, Overton, Pickett, Putnam | 119 min |
| Aug 31, 6:21 PM CDT | Areal Flood Advisory | OHX | Wilson | 3 hr |
Nearby
Flash Flood Watches in Tennessee, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.